Illinois, 2003Tornado and Hail in Illinois, May 9, 2003
May 9, 2003 · NWS ILX · 21 events in 14 counties and zones
15 hail, 5 thunderstorm wind, 1 tornado, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 21
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at May 9, 1:09 PM CST, 4 hours 20 minutes earlier.
Area forecast discussion, May 9, 1:09 PM CST, 4 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
205 PM CDT THU MAY 8 2003
NUMEROUS FCST CONCERNS IN THE SHORT TERM...STEMMING AROUND SVR
WEATHER THREATS AND HEAVY PCPN POSSIBILITIES. LOOKS LIKE ONE ROUND
LATER TONIGHT THAT MAY BE MORE OF A HEAVY RAINER...WITH A MUCH MORE
SERIOUS LOOKING SEVERE SITUATION LATE TOMORROW AFTERNOON AND
EVENING.
LATEST SFC CHART SHOWING THE WARM FRONT HAS NOW PROGRESSED NWRD TO
AROUND CHI...EXTENDING ACROSS N IN AND CNTRL OHIO. MAIN SFC LOW NOW
OVER S-CNTRL MN WITH COLD FRONT DROPPING SWRD OVER IA AND NW MO.
SFC DEWPOINTS HAVE SOARED INTO THE LOW 70S AND TEMPS INTO THE LOW
AND MID 80S. SAT PICS SHOWING THAT THE CU FIELD HAS DEVELOPED TODAY
AS EXPECTED...BUT WEAK CAP KEEPING THINGS AT BAY THUS FAR. MODELS
LOOKS SIMILAR THE NEXT FEW DAYS SO NO REAL STRONG PREFERENCE. PER
HPC DISCUSSIONS/CHAT ROOM...HEAVED LEANED AWAY FROM GFS SOLUTION OF
UPPER LOW OVER PLAINS STATES WED/THU AND WENT WITH A SLIGHTLY MORE
OPTIMISTIC ECMWF SOLUTION.
SENSIBLE WEATHER...MODELS SHOWING VERY STRONG INSTABILITY THIS
AFTERNOON OVER S IL AND SOUTHERN PORTIONS OF OUR CWA...WILL HAVE TO
WATCH THIS AREA FOR SOME LATE AFTERNOON/EARLY EVENING
CONVECTION..SOME OF WHICH COULD BE SEVERE. OVERALL THOUGH...EXPECT
THE MAIN SHOW TONIGHT TO BE AFTER MIDNIGHT. LATEST MODEL RUNS HAVE
ALSO SLOWED DOWN THE MCS LOOKING ACTIVITY ABOUT 3-6 HOURS ALSO.
NOTED LATEST QPFERD GRAPHICS...WILL DEFINITELY MAKE MENTION OF HEAVY
RAINS IN ZONES BUT WILL HOLD SHORT OF ISSUING A FFA. COULD ALSO BE
SOME ISOLATED SEVERE TONIGHT (INITIALLY) ALSO.
EXPECT SHRA/TSRA LIKELY IN THE MORNING TOMORROW. THEN LOOK FOR A
CALM PERIOD MIDDAY-AFTERNOON AS THE ATMOSPHERE RECOVERS/RELOADS.
SEVERE THREAT TOMORROW AFTERNOON AND EVENING LOOKS PRETTY SERIOUS
AND AGREE WITH SPC MODERATE THREAT. OUR THINKING AT THIS TIME IS
AFTER 21Z TOMORROW...POSSIBLY CLOSER TO 00Z AND LASTING UNTIL 06-07Z
OR SO. MAY GO AHEAD AND MAKE MENTION OF SOME STORMS POSSIBLY SEVERE
FOR TOMORROW AFTERNOON ALTHOUGH DONT NORMALLY MENTION IT THAT FAR IN
ADVANCE. WE WILL ALSO FRESHEN UP THE HWO PRODUCT AGAIN THIS
AFTERNOON.
SUNDAY LOOKS MUCH CALMER...COOLER. CHC SHOWERS ACROSS THE NORTHERN
HALF OR SO. HIGH TEMPS COME BACK DOWN INTO THE LOW-MID 60S.
COOLER AND MUCH MORE STABLE WEATHER TO DOMINATE MOST OF NEXT WEEK.
I KEPT MON-TUE PARTLY CLOUDY AND NO PCPN. DROPPED MENTION OF ALL
POPS ON WED. HPC FEELING THAT THE GFS IS WAY OVERDOING THE
CENTRAL-UPPER PLAINS LOW WED-THU AND ENSEMBLE MEANS DONT SUPPORT IT.
LEANED MORE TOWARD THE ECMWF. KEPT LOW CHC POPS IN DATABASE FOR (FOR
NOW) ON THU OVER S 2/3 OF CWA. KEPT FRIDAY DRY.
ISC GRIDS ALREADY SENT. FURTHER COORDINATION WELCOME.
.ILX...NONE.
HALL
Hazardous weather outlook, May 9, 1:25 PM CST, 4 hours 4 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-101100-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
225 PM CDT FRI MAY 9 2003
...A SIGNIFICANT OUTBREAK OF SEVERE WEATHER IS POSSIBLE ACROSS
PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS SATURDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHEAST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT RISK FOR SEVERE WEATHER ACROSS CENTRAL AND
SOUTHEAST ILLINOIS THIS AFTERNOON AND TONIGHT. MOIST AND UNSTABLE
AIR IN PLACE ACROSS ILLINOIS WILL INTERACT WITH BOUNDARIES PRODUCED
BY LAST NIGHTS THUNDERSTORMS TO DEVELOP SCATTERED THUNDERSTORMS
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON
INTO THIS EVENING. SOME OF THESE STORMS MAY BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS...MAINLY SOUTH OF INTERSTATE 72.
LATER THIS EVENING AND OVERNIGHT A LARGE COMPLEX OF THUNDERSTORMS
ARE EXPECTED TO MOVE INTO THE REGION FROM THE SOUTHWEST. LARGE
HAIL...DAMAGING WINDS...AND VERY HEAVY RAINFALL WILL BE ASSOCIATED
WITH THE STRONGER STORMS AS THEY MOVE ACROSS ILLINOIS INTO THE
MORNING HOURS ON SATURDAY.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THERE IS A POTENTIAL FOR A SIGNIFICANT OUTBREAK OF SEVERE WEATHER
ACROSS PORTIONS OF CENTRAL AND SOUTHEAST ILLINOIS SATURDAY AFTERNOON
AND EVENING. A LOW PRESSURE SYSTEM IS EXPECTED TO MOVE FROM
OKLAHOMA INTO SOUTHEAST IOWA BY MIDDLE AFTERNOON. A TRAILING COLD
FRONT WILL BEGIN TO MOVE INTO ILLINOIS FROM THE WEST BY LATE
AFTERNOON AND CROSS THE STATE DURING THE EVENING HOURS. THE
COMBINATION OF THE NEARBY FRONT...MUGGY AIR ENTRENCHED ACROSS THE
REGION...AN UPPER LEVEL DISTURBANCE APPROACHING FROM THE WEST...AND
SIGNIFICANT CHANGES IN WIND DIRECTION WITH HEIGHT...WILL PRODUCE AN
ENVIRONMENT CONDUCIVE FOR LONG-LIVED SEVERE THUNDERSTORMS CAPABLE OF
PRODUCING TORNADOES...LARGE HAIL...STRONG DAMAGING WINDS...AND VERY
HEAVY RAINFALL. RESIDENTS OF CENTRAL AND SOUTHEAST ILLINOIS SHOULD REMAIN
WEATHER ALERT ON SATURDAY AND BE PREPARED TO TAKE ACTION IF SEVERE
WEATHER WATCHES AND WARNINGS ARE ISSUED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING.
SPOTTER ACTIVATION IS LIKELY SATURDAY AFTERNOON AND EVENING.
&&
THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC
AND CLIMATE INFORMATION...IS AVAILABLE ON THE WEB AT:
HTTP://WWW.CRH.NOAA.GOV/ILX (ALL IN LOWER CASE)
BARKER
Event by event
15 hail, 5 thunderstorm wind, 1 tornado. Local standard time, as filed.
Thunderstorm Wind, Scott
- When
- May 9, 5:29 PM CST to 5:35 PM CST
- Where
- Scott County, Glasgow
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.550, -90.483
Thunderstorm winds destroyed a barn and damaged a machine shed on the west side of Glasgow.
Hail, Morgan
- When
- May 9, 5:57 PM CST
- Where
- Morgan County, 1 mi S of Jacksonville
- Measured
- 1 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.717, -90.233
Hail, Cass
- When
- May 9, 6:19 PM CST
- Where
- Cass County, Ashland
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.883, -90.017
Hail, Menard
- When
- May 9, 6:24 PM CST to 6:40 PM CST
- Where
- Menard County, 2 mi S of Petersburg
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 39.983, -89.850
Three quarter inch hail was reported throughout the county with one report of golfball sized hail at the New Salem State Park.
Tornado, Sangamon
- When
- May 9, 6:40 PM CST
- Where
- Sangamon County, 1 mi W of Chatham
- Rating
- F0
- Path length
- 0.3 mi
- Path width
- 20 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 39.667, -89.717
A tornado briefly touched down west of Chatham. Several trees were blown down and a few homes sustained siding damage. Also, an unoccupied semi was blown over.
Hail, Sangamon
- When
- May 9, 6:52 PM CST to 6:53 PM CST
- Where
- Sangamon County, 7 mi SE of Pleasant Plains
- Measured
- 1 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.800, -89.817
Thunderstorm Wind, Sangamon
- When
- May 9, 7:10 PM CST
- Where
- Sangamon County, 4 mi E of Chatham
- Measured
- 60 kt (69 mph) estimated gust
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.667, -89.617
A large tree was snapped off, siding blown off of two houses and a basketball post was bent in half.
Hail, Tazewell
- When
- May 9, 7:15 PM CST to 7:20 PM CST
- Where
- Tazewell County, Armington
- Measured
- 2 in hail
- Reported by
- NEWSPAPER
- Coordinates
- 40.333, -89.300
Hail, McLean
- When
- May 9, 7:27 PM CST to 8:11 PM CST
- Where
- McLean County, Stanford
- Measured
- 4.5 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.433, -89.233
A large swath of hail fell over McLean County from Stanford through Danvers to Carlock and Gridley. The largest hail fell in Stanford with a 4.5 inch hail report. In Danvers, 2.5 inch hail was reported as well as a broken windshield on a truck from the hail.
Thunderstorm Wind, McLean
- When
- May 9, 7:52 PM CST to 8:10 PM CST
- Where
- McLean County, Hudson
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 40.600, -88.983
Several trees were blown down between Hudson and Colfax.
Hail, Clay
- When
- May 9, 8:16 PM CST
- Where
- Clay County, 2 mi S of Xenia
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 38.617, -88.633
Hail, Schuyler
- When
- May 9, 8:33 PM CST to 8:44 PM CST
- Where
- Schuyler County, 2 mi S of Rushville
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.083, -90.567
Hail, Crawford
- When
- May 9, 9:11 PM CST
- Where
- Crawford County, 1 mi S of Oblong
- Measured
- 0.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 38.983, -87.917
Hail, Fulton
- When
- May 9, 9:22 PM CST to 10:15 PM CST
- Where
- Fulton County, Lewistown
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.400, -90.150
Hail, Knox
- When
- May 9, 9:26 PM CST
- Where
- Knox County, 1 mi N of Galesburg
- Measured
- 0.75 in hail
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.967, -90.367
Hail, Sangamon
- When
- May 9, 9:53 PM CST
- Where
- Sangamon County, Springfield
- Measured
- 0.75 in hail
- Reported by
- NWS EMPLOYEE(OFF DUTY)
- Coordinates
- 39.800, -89.650
Hail, Peoria
- When
- May 9, 10:03 PM CST to 10:15 PM CST
- Where
- Peoria County, 5 mi W of Peoria
- Measured
- 2 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.700, -89.700
Thunderstorm Wind, Peoria
- When
- May 9, 10:05 PM CST
- Where
- Peoria County, (Pia)gtr Peoria Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- OFFICIAL NWS OBS.
- Coordinates
- 40.667, -89.683
Hail, Crawford
- When
- May 9, 10:10 PM CST
- Where
- Crawford County, 1 mi N of Robinson
- Measured
- 1.75 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.017, -87.733
Thunderstorm Wind, Crawford
- When
- May 9, 10:10 PM CST
- Where
- Crawford County, Robinson
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.000, -87.733
Several trees and tree limbs were blown down as well as a power pole.
Hail, Woodford
- When
- May 9, 10:30 PM CST
- Where
- Woodford County, 2 mi W of Washburn
- Measured
- 1.75 in hail
- Reported by
- EMERGENCY MANAGER
- Coordinates
- 40.917, -89.317
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Oklahoma, May 9, 200310 injured · $18 million · F3 · 79 events
- Hail and Damaging Winds in Virginia, May 9, 20031 death · 1 injured · $785,000 · 1.75 in hail · 23 events
- Tornadoes and Flash Flooding in Missouri, May 9 to 10, 20031 injured · $1.5 million · F2 · 22 events
- Heavy Rain in Missouri, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Rip Current in Florida, May 9, 20031 death · 1 event
- Tornadoes and Hail in North Carolina, May 9, 2003$1.6 million · F1 · 12 events
- Flooding in Iowa, May 9 to 28, 2003$2.0 million · 4 events
- Hail and High Wind in Illinois, May 9 to 10, 2003$2.0 million · 1 in hail · 2 events
- Hail and Damaging Wind in West Virginia, May 9, 20031 injured · $500,000 · 80 kt wind · 2 events
- Tornadoes and Hail in Virginia, May 9, 2003$100,000 · F1 · 19 events
- Tornadoes and Hail in North Carolina, May 9, 2003$400,000 · F0 · 12 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5355399, 5355400, 5355401, 5355402, 5355404, 5355403, 5355405, 5355406, 5355407, 5355408, 5355409, 5355706, 5355707, 5355708, 5355709, 5355710, 5355711, 5355712, 5355713, 5355714, 5355715.